Ohio, 2011

Hail and Damaging Winds in Ohio, March 23, 2011

March 23, 2011 · NWS ILN · 49 events in 18 counties and zones

An upper level jet stream tracking through the Ohio Valley combined with low pressure at the surface to produce severe thunderstorms during the afternoon of March 23rd. Several supercells developed producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$71,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level jet stream tracking through the Ohio Valley combined with low pressure at the surface to produce severe thunderstorms during the afternoon of March 23rd. Several supercells developed producing large hail. There were also a few thunderstorm line segments with damaging wind gusts ahead of drier air rapidly advancing from the west. A second round of thunderstorms occurred closer to the main cold front during the evening of March 23rd to just after midnight on March 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 23, 12:40 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 23, 12:40 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
140 PM EDT WED MAR 23 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK EAST ALONG A WARM FRONT ACROSS THE AREA
TODAY. A TRAILING COLD FRONT FROM THE LOW WILL PUSH THROUGH
THIS EVENING. COLDER HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A DEEP UPR LVL LOW WILL CONTINUE TO PUSH E/SE TOWARD THE GREAT
LAKES TODAY/OHIO VALLEY REGION TODAY. SFC LOW PRESSURE WILL RIPPLE
ACRS AN ADVANCING WARM FRONT ACRS NRN OHIO. FALLING HEIGHTS AHEAD
OF THE UPR LOW...ALONG WITH AN EMBEDDED DISTURBANCE ON THE EAST
SIDE OF THE UPR LOW...WILL PROVIDE LARGE SCALE ASCENT FOR THIS
AFTERNOON. IN THE LOW LEVELS...SFC LOW WILL AID IN THE INCREASE OF
THE LOW LEVEL JET...PROVIDING SOME LOW LEVEL FORCING/FOCUS.
STEEPENING MID LEVEL LAPSE RATES APCHING 8 C/KM WILL AID IN
DESTABILIZING THE ATMOSPHERE...ALONG WITH WARM SFC TEMPERATURES IN
THE 60S/70S AND DEWPOINTS CLIMBING INTO THE 50S. ALL IN
ALL...REGION REMAINS IN A SLIGHT TO MODERATE RISK FOR SEVERE
WEATHER. CURRENT THINKING IS THAT CONVECTION WILL GET STARTED OVER
CNTRL/SRN INDIANA BY EARLY AFTN...QUICKLY SPREADING EAST AND
INCREASING IN COVERAGE AS IT PASS ACRS OUR REGION. BIGGEST SEVERE
THREATS WILL BE LARGE HAIL DUE TO STEEP LAPSE RATES AND FAT CAPE
LOCATED IN THE MID LVLS...FOLLOWED BY DAMAGING WINDS. ALTHOUGH 0-1
KM SRH IS NOT OVERLY HIGH...STORMS WILL BE CAPABLE OF BECOMING
SUPERCELLULAR DUE TO UNIDIRECTIONAL FLOW THAT MAY LEAD TO
SPLITTING CELLS. ANY RIGHT MOVING CELL FROM THE MEAN FLOW COULD
STILL POSE A TORNADO THREAT. ALL OF THE ABOVE IS MENTIONED IN THE
HWO. WILL MAKE UPDATES TO THE FORECAST AS CONDITIONS WARRANT
THROUGHOUT THE DAY...ESPECIALLY DEWPOINTS AND TEMPERATURES THAT
WILL BE INFLUX.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AFTER EVENING SHOWERS AND STORMS ACTIVITY SHOULD QUICKLY DIMINISH
WITH ONLY SCATTERED LIGHT RAIN MIXING WITH AND CHANGING TO LIGHT
SNOW. DONT EXPECT ANY ACCUM AND SHOULD BE ENOUGH DRYING OUT TO
KEEP ANY ICY ROADS FROM OCCURRING. TEMPS AT OR JUST ABOVE GUID WITH
CLOUDS. AFTER A FEW MORNING FLURRIES OR SPRINKLES SHOULD SEE GOOD
DRYING AND AFTERNOON SUN. TEMPS WILL STRUGGLE BUT WITH THE
EXPECTATION OF SOME SUN DID NOT STRAY MUCH FROM GUIDANCE. THURSDAY
NIGHT AND FRIDAY SHOULD BE DRY WITH HIGH PRESSURE. SOME INCREASING
CLOUDS ON FRIDAY AHEAD OF NEXT SYSTEM. TEMPS NEAR GUIDANCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONTINUE TO DISAGREE FOR THE LONG TERM PERIOD.  THE GFS HAS
PRECIPITATION ACROSS THE AREA FOR ALMOST THE ENTIRE WEEKEND WHEREAS
THE ECMWF KEEPS CONDITIONS DRY WITH A MORE SOUTHERN ECMWF STORM
TRACK. DUE TO MODEL RUN INCONSISTENCIES WENT WITH A BLEND AT THIS
POINT HOWEVER WENT CLOSER TO A SOUTHERN SOLUTION. DRY CONDITIONS
WILL BE PRESENT FOR MONDAY BEFORE ANOTHER SYSTEM IMPACTS THE AREA.
THE GFS IS FURTHER SOUTH WITH THIS SYSTEM WHILE THE ECMWF HAS A
MORE NORTHERN TRACK. WENT CLOSER TO THE NORTHERN ECMWF SOLUTION.
MODEL TRENDS HAVE BEEN FASTER WITH THIS SYSTEM AND THEREFORE SPED
UP TIMING WITH PRECIPITATION. TEMPERATURE PROFILES WILL BE ON THE
EDGE FOR PRECIPITATION TYPE AND THEREFORE BELIEVE THAT SOME
LOCATIONS...ESPECIALLY ACROSS THE NORTH WILL MIX WITH SOME SNOW
WITH BOTH THE WEEKEND AND EARLY NEXT WEEK SYSTEMS. TEMPERATURES
WILL BE BELOW NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
POTENT UPPER LEVEL LOW EXTENDING FROM THE WESTERN GREAT LAKES INTO
THE CENTRAL PLAINS WILL MOVE QUICKLY ESE THROUGH THE REGION DURING
THE TAF PERIOD. A SFC LOW NEAR KIND THIS AFTERNOON WILL RIPPLE
ALONG A WARM FRONT ACRS NRN OHIO THIS AFTN INTO EARLY EVENING. A
COLD FRONT/DRY LINE WILL ACCOMPANY THE LOW. WARM...MOIST AND
UNSTABLE AIRMASS AHEAD OF THE LOW AND FRONT...COMBINED WITH
INCREASING LOW LEVEL CONVERGENCE AND UPPER LEVEL LIFT...WILL
RESULT IN SHOWERS AND THUNDERSTORMS ACROSS THE TAF SITES THROUGH
THE AFTERNOON HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. WILL INCLUDE TEMPO -TSRA AT ALL TAF SITES THIS
AFTN. WILL AMEND TAFS IF NECESSARY TO INCLUDE HAIL AND OR STRONG
WINDS SHOULD STRONGER CORES MOVE TOWARD ANY TERMINAL. IT APPEARS
AS THIS ACTIVITY MOVES EAST BY LATE AFTERNOON INTO EARLY
EVENING...THERE MAY BE A BRIEF BREAK IN THE PCPN THREAT.
THEREAFTER...ANOTHER COLD FRONT WILL DROP FROM NW TO SE THROUGH
THE REGION OVERNIGHT. THERE COULD BE SOME ADDITIONAL SHOWERS AND
EMBEDDED THUNDER AHEAD OF THE FRONT. AFTER FRONTAL
PASSAGE...COLDER AIR WILL FILTER INTO THE REGION. CIGS WILL LIKELY
DROP INTO THE MVFR CATEGORY BEHIND SECOND FRONT. THE JURY IS
STILL OUT AT THIS POINT WHETHER IFR CIGS WILL FORM. GIVEN WEAK LOW
LEVEL FORCING OVERNIGHT...AND A LACK OF MID LVL MOISTURE...SOME
PATCHY DRIZZLE WILL BE POSSIBLE...WITH FREEZING DRIZZLE WHERE
TEMPERATURES FALL TO OR LOWER THAN FREEZING.

ON THURSDAY...ANY THREAT OF DRIZZLE/FREEZING DRIZZLE SHOULD END
DURING THE MORNING HOURS. MVFR CIGS WILL CONTINUE DURING THE MORNING...
WITH A CLEARING TREND STARTING CLOSE TO THE NORTHERN TAF SITES
AROUND 18Z AS A RIDGE OF HIGH PRESSURE AND DRIER AIR BUILD
SOUTHWARD INTO THE GREAT LAKES.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE FRIDAY NIGHT
INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN/PADGETT
NEAR TERM...HICKMAN
SHORT TERM...PADGETT
LONG TERM...NOVAK
AVIATION...HICKMAN
Hazardous weather outlook, Mar 23, 3:52 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
452 AM EDT WED MAR 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
452 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM WILL PUSH EAST TODAY ALONG A WARM FRONT
DRAPED ACROSS THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS THROUGH THE AFTERNOON HOURS...AND CONTINUE
INTO THE EARLY EVENING.

THERE IS A GOOD CHANCE THAT SOME OF THE STORMS WILL BECOME SEVERE
LATER TODAY...PRIMARILY AFTER 2 PM. THE PRIMARY SEVERE THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE POTENTIAL FOR AN
ISOLATED TORNADO WILL ALSO EXIST. THE THUNDERSTORM AND SEVERE
WEATHER THREAT WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Mar 23, 11:47 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1247 PM EDT WED MAR 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1247 PM EDT WED MAR 23 2011

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS THE AREA
EARLY THIS AFTERNOON...WITH SOME OF THE STORMS BECOMING SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR VERY LARGE
HAIL /GOLF BALL SIZED AND LARGER/ IS HIGHER THAN USUAL TODAY. A
FEW TORNADOES ARE ALSO POSSIBLE.

SEVERE WEATHER WILL BE POSSIBLE EARLY THIS AFTERNOON IN WESTERN
OHIO...SOUTHEAST INDIANA...AND NORTHERN KENTUCKY...WITH THE THREAT
INCREASING AND SPREADING EAST FOR ALL AREAS THROUGH THE MIDDLE
AND LATE AFTERNOON HOURS.

THIS IS A GOOD DAY TO HAVE A PLAN DEVELOPED FOR WHAT YOU WILL DO
SHOULD SEVERE WEATHER AFFECT YOUR AREA. MONITOR THE
WEATHER.GOV/ILN WEBSITE...NOAA WEATHER RADIO...OR YOUR FAVORITE
INFORMATION SOURCE FOR THE LATEST ON THIS IMPENDING SEVERE WEATHER THREAT.

BINAU

The radar

The Cincinnati radar (KILN), 43 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

32 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
March 23, 12:55 PM EST to 12:59 PM EST
Where
Warren County, Mason
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -84.320

Hail, Butler

When
March 23, 1:02 PM EST to 1:06 PM EST
Where
Butler County, 4.91 mi ESE of Maud
Measured
1 in hail
Reported by
Public
Coordinates
39.321, -84.296

Thunderstorm Wind, Butler

When
March 23, 1:07 PM EST to 1:12 PM EST
Where
Butler County, 1 mi NW of Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.530, -84.413

Two trees were reported down due to damaging thunderstorm winds.

Hail, Warren

When
March 23, 1:23 PM EST to 1:27 PM EST
Where
Warren County, 1 mi S of Morrow
Measured
0.88 in hail
Reported by
Public
Coordinates
39.386, -84.230

Hail, Clinton

When
March 23, 1:29 PM EST to 1:34 PM EST
Where
Clinton County, 2 mi N of Blanchester
Measured
1.25 in hail
Reported by
Public
Coordinates
39.309, -83.980

Hail, Clinton

When
March 23, 1:40 PM EST to 1:44 PM EST
Where
Clinton County, Wilmington to 1.33 mi WSW of (Iln)wilmington Arpk
Measured
0.75 in hail
Reported by
Public
Coordinates
39.450, -83.830

Hail, Fayette

When
March 23, 1:43 PM EST to 1:48 PM EST
Where
Fayette County, Washington Court Hou
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -83.430

Hail, Fayette

When
March 23, 1:53 PM EST to 1:57 PM EST
Where
Fayette County, Washington Court Hou
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.530, -83.430

Hail, Butler

When
March 23, 2:01 PM EST to 2:05 PM EST
Where
Butler County, Middletown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.520, -84.400

Hail, Darke

When
March 23, 2:02 PM EST to 2:06 PM EST
Where
Darke County, 1 mi W of Greenville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.100, -84.649

Hail, Highland

When
March 23, 2:04 PM EST to 2:09 PM EST
Where
Highland County, Greenfield
Measured
1.75 in hail
Reported by
Public
Coordinates
39.350, -83.380

Hail, Butler

When
March 23, 2:05 PM EST to 2:09 PM EST
Where
Butler County, 4 mi W of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -84.625

Hail, Miami

When
March 23, 2:15 PM EST to 2:19 PM EST
Where
Miami County, 1 mi S of Covington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.105, -84.350

Hail, Ross

When
March 23, 2:18 PM EST to 2:22 PM EST
Where
Ross County, Frankfort
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.400, -83.180

Thunderstorm Wind, Hamilton

When
March 23, 2:18 PM EST to 2:21 PM EST
Where
Hamilton County, Indian Hill Vlg
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.250, -84.320

A large tree was blown down onto a car. One person in the car was injured.

Hail, Ross

When
March 23, 2:20 PM EST to 2:24 PM EST
Where
Ross County, 1 mi N of Frankfort
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.414, -83.180

Hail, Clinton

When
March 23, 2:21 PM EST to 2:25 PM EST
Where
Clinton County, 3 mi N of Clarksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.443, -83.980

Hail, Miami

When
March 23, 2:30 PM EST to 2:36 PM EST
Where
Miami County, 3 mi SW of Troy to Troy
Measured
0.75 in hail
Reported by
County Official
Coordinates
40.019, -84.240

Hail, Ross

When
March 23, 2:31 PM EST to 2:35 PM EST
Where
Ross County, 2 mi NNE of Chillicothe
Measured
1.75 in hail
Reported by
Public
Coordinates
39.357, -82.966

Hail, Ross

When
March 23, 2:31 PM EST to 2:35 PM EST
Where
Ross County, Chillicothe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.330, -82.980

Hail, Miami

When
March 23, 2:35 PM EST to 2:40 PM EST
Where
Miami County, Troy
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -84.200

Hail, Champaign

When
March 23, 2:36 PM EST to 2:40 PM EST
Where
Champaign County, North Lewisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -83.550

Hail, Ross

When
March 23, 2:38 PM EST to 2:42 PM EST
Where
Ross County, Adelphi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -82.750

Hail, Ross

When
March 23, 2:39 PM EST to 2:43 PM EST
Where
Ross County, 3 mi SSE of Kingston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.430, -82.898

Thunderstorm Wind, Clermont

When
March 23, 2:40 PM EST to 2:44 PM EST
Where
Clermont County, New Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.950, -84.280

Large branches were broken due to damaging thunderstorm winds.

Hail, Clinton

When
March 23, 2:44 PM EST to 2:48 PM EST
Where
Clinton County, Martinsville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.320, -83.820

Thunderstorm Wind, Fayette

When
March 23, 2:48 PM EST to 2:52 PM EST
Where
Fayette County, 1.81 mi NW of Staunton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.491, -83.499

Power poles were blown down due to damaging thunderstorm winds.

Hail, Franklin

When
March 23, 3:00 PM EST to 3:04 PM EST
Where
Franklin County, 2 mi ESE of Dublin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.089, -83.085

Thunderstorm Wind, Highland

When
March 23, 3:01 PM EST to 3:05 PM EST
Where
Highland County, 4 mi W of Belfast
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.070, -83.605

A roof was blown off of a garage due to damaging thunderstorm winds.

Hail, Delaware

When
March 23, 3:01 PM EST to 3:06 PM EST
Where
Delaware County, 2.37 mi S of Africa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.146, -82.954

Thunderstorm Wind, Highland

When
March 23, 3:02 PM EST to 3:06 PM EST
Where
Highland County, 0.67 mi NW of East Danville
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.128, -83.557

A greenhouse collapsed due to damaging thunderstorm winds. One woman was injured inside the greenhouse when it collapsed.

Thunderstorm Wind, Highland

When
March 23, 3:03 PM EST to 3:07 PM EST
Where
Highland County, Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.050, -83.600

Trees were reported down due to damaging thunderstorm winds.

Hail, Franklin

When
March 23, 3:05 PM EST to 3:09 PM EST
Where
Franklin County, 5 mi E of Dublin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.100, -83.025

Thunderstorm Wind, Adams

When
March 23, 3:08 PM EST to 3:12 PM EST
Where
Adams County, 1 mi ENE of Winchester
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.935, -83.613

The frame of a commercial barn was blown fifty feet from the foundation.

Thunderstorm Wind, Brown

When
March 23, 3:10 PM EST to 3:14 PM EST
Where
Brown County, Russellville
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.870, -83.780

Thunderstorm Wind, Adams

When
March 23, 3:10 PM EST to 3:11 PM EST
Where
Adams County, Cherry Fork
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.880, -83.600

Hail, Franklin

When
March 23, 3:23 PM EST to 3:27 PM EST
Where
Franklin County, Dublin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.100, -83.120

Thunderstorm Wind, Brown

When
March 23, 3:25 PM EST to 3:26 PM EST
Where
Brown County, 3 mi NE of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.681, -83.731

The wind gust was estimated.

Thunderstorm Wind, Adams

When
March 23, 3:34 PM EST to 3:38 PM EST
Where
Adams County, 0.89 mi SSW of Peebles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.938, -83.406

Trees and power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Pike

When
March 23, 3:34 PM EST to 3:38 PM EST
Where
Pike County, 4 mi S of Piketon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.012, -83.020

A house trailer that was being towed was blown over due to damaging thunderstorm winds.

Thunderstorm Wind, Pike

When
March 23, 3:35 PM EST to 3:39 PM EST
Where
Pike County, 0.7 mi NE of Wakefield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.977, -83.010

Power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
March 23, 3:42 PM EST to 3:43 PM EST
Where
Scioto County, Portsmouth
Measured
66 kt (76 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.730, -82.980

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
March 23, 3:42 PM EST to 3:43 PM EST
Where
Scioto County, 3.27 mi WNW of Camp Oyo
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.741, -83.205

A woman was killed by a falling tree while she was camping at the Shawnee State Forest.

Thunderstorm Wind, Fairfield

When
March 23, 3:46 PM EST to 3:47 PM EST
Where
Fairfield County, Lncster Frfld Co Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.750, -82.650

Hail, Darke

When
March 23, 8:09 PM EST to 8:13 PM EST
Where
Darke County, Greenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.100, -84.630

Hail, Hamilton

When
March 23, 9:12 PM EST to 9:16 PM EST
Where
Hamilton County, Harrison
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -84.800

Hail, Adams

When
March 23, 9:52 PM EST to 9:56 PM EST
Where
Adams County, 2 mi N of Bentonville to West Union
Measured
1 in hail
Reported by
Public
Coordinates
38.779, -83.600

Hail, Scioto

When
March 23, 10:28 PM EST to 10:32 PM EST
Where
Scioto County, Portsmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -82.980

Hail, Scioto

When
March 23, 10:34 PM EST to 10:38 PM EST
Where
Scioto County, Wheelersburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -82.830

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Scioto2011-03-2324FemaleCampingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284337, 284280, 284288, 284338, 284286, 284339, 284291, 284340, 284341, 284342, 284292, 284293, 284298, 284300, 284370, 284343, 284306, 284344, 284302, 284346, 284299, 284274, 284308, 284307, 284312, 284309, 284316, 284347, 284317, 284327, 284371, 284318, 284326, 284328, 284315, 284323, 284350, 284324, 284325, 284331, and more.